Funnel Cloud, Dillon
- When
- April 28, 11:35 AM EST
- Where
- Dillon County, 2 mi E of Dillon
- Reported by
- Public
- Coordinates
- 34.420, -79.335
The public reported a funnel cloud near the Little Pee Dee River.
Strong thunderstorms produced tornadoes and several funnel cloud reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong thunderstorms produced tornadoes and several funnel cloud reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 8:45 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
945 AM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE
EASTERN CAROLINAS INTO THIS AFTERNOON. THE FRONT WILL PUSH OFF
THE COAST TONIGHT...GIVING WAY TO DRY AND COOLER HIGH PRESSURE FOR
THE WEEKEND. ABOVE NORMAL TEMPERATURES WILL RETURN ON THE BACKSIDE
OF THE HIGH SUNDAY AND MONDAY. THE NEXT CHANCE FOR RAIN WILL
ACCOMPANY A COLD FRONT NEXT TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM THURSDAY...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM. AN
AREA OF STRONG TO SEVERE THUNDERSTORMS...ONGOING ACROSS INLAND
COUNTIES WILL MOVE TO THE COAST THROUGH EARLY AFTERNOON. THE RISK
WILL EVOLVE AWAY FROM TORNADOES AND TO PREDOMINATELY STRONG TO
DAMAGING WINDS AND POSSIBLY LARGE HAIL LATE MORNING AND EARLY
AFTERNOON.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...DRY HIGH PRESSURE WILL DOMINATE THROUGH THE
PERIOD. TEMPERATURES WILL BE SEVERAL DEGREES COOLER BY DAY...AND
AS MUCH AS 20 DEGREES COOLER BY NIGHT...BUT STILL NOT FAR FROM
SEASONAL NORMALS. COOLEST READINGS EXPECTED SAT MORNING...BUT
CURRENT FORECAST IS HEDGED A COUPLE DEGREES WARMER THAN GUIDANCE
AS WINDS ARE NOT EXPECTED TO DECOUPLE COMPLETELY. OTHERWISE MOS
GUIDANCE NUMBERS ARE IN CLOSE CONSENSUS AND HAVE BEEN ACCEPTED.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...ABOVE NORMAL TEMPS CREEP BACK INTO THE
PICTURE SURFACE HIGH PRESSURE ANCHORS OFF THE CAROLINA COAST AND A
FLAT UPPER RIDGE DOMINATES. NEXT SYSTEM IS SLATED FOR TUESDAY OR
TUESDAY NIGHT...SO CHANCE POPS ARE IN PLAY THERE. LATEST ECMWF AND
ESPECIALLY GFS ARE GETTING MORE AGGRESSIVE WITH THE UPPER
LOW...WHICH COULD SLOW THE FRONT DOWN EVEN MORE BUT WE ARE NOT YET
BUYING IT. TEMPS COULD EVEN BE BELOW NORMAL NEXT WEDNESDAY.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...COLD FRONT WILL APPROACH THE AREA TODAY WITH PRE-
FRONTAL CONVECTION LIKELY. EXPECT A SQUALL LINE TO APPROACH FLO
JUST AFTER 12Z AND WILL AFFECT LBT AROUND 13Z. BRIEF IFR/LIFR
LIKELY WITH GUSTY SOUTHWEST TO WEST WINDS TO 35-40 KNOTS. THE
STORMS SHOULD MOVE EAST OF THESE TERMINALS ABOUT AN HOUR AFTER
OCCURRENCE BUT WITH REDEVELOPMENT LIKELY JUST TO THE EAST OF THE
FLO/LBT TERMINALS THROUGH EARLY THIS AFTERNOON HAVE LEFT VCTS IN
TAFS FOR NOW.
THE LINE OF ACTIVITY SHOULD WEAKEN AS IT APPROACHES THE COASTAL
TERMINALS. STILL FEEL COMPELLED TO INDICATE CB/VCSH AT THE COASTAL
TERMINALS BY MID-MORNING. WITH THE FRONT APPROACHING THE BEST
THUNDERSTORMS COVERAGE AT THE COASTAL TERMINALS SHOULD BE THIS
AFTERNOON SHIFTING TO THE COASTAL TERMINALS BY MID-LATE AFTERNOON.
WILL INDICATE VCTS BY MID AFTERNOON WITH A FM GROUP FOR THE EARLY
EVENING.
MVFR CEILINGS WILL BE LIKELY OUTSIDE OF CONVECTION TODAY. AT THE
COASTAL TERMINALS SEA FOG IS DEVELOPING BUT IS MOSTLY OCCURRING AS
LOW STRATUS. THIS COULD PERSIST THROUGH MUCH OF THE
MORNING...ESPECIALLY AT MYR/CRE.
THE COLD FRONT WILL MOVE THROUGH THE FLO/LBT TERMINALS THIS EVENING
AND THE COASTAL TERMINALS BY LATE EVENING. A WIND SHIFT TO THE
SOUTHWEST WILL LIKELY PRECEDE THE COLD FRONT. VFR EXPECTED AFTER
FROPA EXCEPT THERE COULD BE SOME FOG ISSUES IF WINDS BECOME LIGHT IN
THE PRE-DAWN HOURS.
EXTENDED OUTLOOK...VFR FRIDAY AND SATURDAY. FOG POSSIBLE SUNDAY AND
MONDAY MORNINGS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM THURSDAY...A TORNADO WATCH IS IN EFFECT UNTIL 4 PM EDT.
THUNDERSTORMS WILL REQUIRE SPECIAL MARINE WARNINGS THIS AFTERNOON.
A SMALL CRAFT ADVISORY IS ALSO IN EFFECT. WINDS AND SEAS HAVE JUST
ABOUT MAXIMIZED ACROSS THE AREA LATE THIS MORNING AND THESE
CONDITIONS WILL PERSIST THROUGH THE AFTERNOON AND EVE. WINDS AND
SEAS WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...WILL BEGIN WITH WINDS OUT OF THE NORTH...BUT
QUICKLY BACKING WEST AS AN UPPER LEVEL DISTURBANCE PASSES TO OUR
NORTH...AND ITS ASSOCIATED WEAK SURFACE TROF SWINGS DOWN INTO NC.
PURE OFFSHORE FLOW WILL REASSERT ITSELF BY SATURDAY MORNING...BUT
10-15 KT SHOULD COVER IT AS THERE IS NOT MUCH SUPPORT FOR A COLD
SURGE BEHIND THIS BOUNDARY. SEABREEZE PROCESSES WILL TAKE OVER
SATURDAY AFTERNOON WITH THE RIDGE AXIS DIRECTLY OVERHEAD. MODEST
ONSHORE WINDS EXPECTED AND WILL PERSIST THRU SAT NIGHT...WITH
SEAS HOLDING AT 2-3 FT.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...HIGH PRESSURE OFFSHORE IS THE MAIN PLAYER.
THE RESULT WILL BE LIGHT SOUTH OR SOUTH-SOUTHWEST WINDS WITH
SPEEDS REMAINING CAPPED AT 15 KT AND SEAS GENERALLY 2-3 FT.
GRADIENT WILL NOT REALLY TIGHTEN AHEAD OF THE NEXT COLD FRONT
UNTIL BEYOND THE VALID PERIOD OF THIS CWF.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ250-252-
254-256.
&&
NEAR TERM...RJD
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...MRRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 906 AM EDT THU APR 28 2011 NCZ097-101-SCZ034-046-291315- PENDER-NEW HANOVER-HORRY-GEORGETOWN- 906 AM EDT THU APR 28 2011 ...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-291315- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 906 AM EDT THU APR 28 2011 ...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED AT THIS TIME. NCZ100-291315- BRUNSWICK- 906 AM EDT THU APR 28 2011 ...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED AT THIS TIME. AMZ250-252-254-256-291315- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 906 AM EDT THU APR 28 2011 ...TORNADO WATCH 252 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED AT THIS TIME. RJD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1009 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM TSTM WND DMG 4 NW WALLACE 34.76N 79.88W
04/28/2011 MARLBORO SC MEDIA
TREES IN ROADWAY
&&
EVENT NUMBER ILM1100211
LACORTEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1016 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG COWARD 33.97N 79.75W
04/28/2011 FLORENCE SC EMERGENCY MNGR
FRONT PORCH DESTROYED AND ADDITIONAL DAMAGE TO MOBILE
HOME ON E FRIENDFIELD RD NEAR HWY 52.
&&
EVENT NUMBER ILM1100212
LACORTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1018 AM EDT THU APR 28 2011
NCZ096-097-099>101-281515-
COLUMBUS-BLADEN-BRUNSWICK-NEW HANOVER-PENDER-
1018 AM EDT THU APR 28 2011
AT 1017 AM EDT...STRONG THUNDERSTORMS WERE...2 MILES SOUTHWEST OF
FREEMAN...OR 18 MILES WEST OF LELAND...MOVING NORTHEAST AT 55 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS OF
40 MPH OR GREATER.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BURGAW...ASHTON...
BATARORA...CASTLE HAYNE...CURRIE...DELCO...EDGECOMB...FREEMAN...
HAMPSTEAD...KELLY...LONG CREEK AND MALPASS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3413 7838 3438 7849 3473 7793 3473 7768
3448 7757 3447 7754 3444 7751
RANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1117 AM EDT THU APR 28 2011
SCZ017-023-024-032-281615-
DARLINGTON-MARLBORO-DILLON-FLORENCE-
1117 AM EDT THU APR 28 2011
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE REGION
THROUGH 1215 PM EDT...
AT 1115 AM EDT...STRONG THUNDERSTORMS WERE...2 MILES SOUTH OF
LAMAR...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS HAVE THE
CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 45 MPH AND
CLOUD TO GROUND LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...
DARLINGTON...AUBURN...BINGHAM...BROWNSVILLE...CARTERSVILLE...
CHAVISTOWN...CLIO...DOVESVILLE...DUNBAR...FLOYD AND LAMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM EDT.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3420 8012 3426 8014 3449 7994 3449 7988
3454 7983 3460 7981 3461 7978 3465 7981
3480 7967 3452 7933 3406 8002 3418 8014
SRPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
1122 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM TSTM WND DMG 2 W WALLACE 34.72N 79.86W
04/28/2011 MARLBORO SC MEDIA
TREES IN ROADWAY
&&
CORRECTED LOCATION
EVENT NUMBER ILM1100211
LACORTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1151 AM EDT THU APR 28 2011
SCZ024-032-033-281645-
DILLON-MARION-FLORENCE-
1151 AM EDT THU APR 28 2011
...A STRONG THUNDERSTORM CONTINUES OVER NORTHERN FLORENCE AND
CENTRAL DILLON COUNTIES.
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER QUINBY AND
ANOTHER THUNDERSTORM WAS NORTH OF LATTA. THESE THUNDERSTORMS WERE
MOVING TO THE NORTHEAST AT 50 MPH.
CONDITIONS CONTINUE TO BE FAVORABLE FOR THESE STORMS OR OTHER
THUNDERSTORMS TO RAPIDLY INTENSIFY INTO A TORNADIC STORM OR SEVERE
THUNDERSTORMS. A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DILLON...FLORENCE...BLUE
BRICK...CARTERSVILLE...CLAUSSEN...FLOYDALE...HAMER...LATTA...MARS
BLUFF...OAK GROVE...QUINBY AND SARDIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3425 7979 3425 7975 3429 7971 3429 7968
3431 7967 3430 7963 3436 7960 3451 7933
3438 7916 3396 7993 3397 7994 3399 7990
3404 7999 3407 8003 3408 8007
HAWKINSThe Wilmington radar (KLTX), 96 km away, was scanning. The volume nearest the first event began at 16:33 UTC.
1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud near the Little Pee Dee River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297989.